Arizona, 2009

Lightning Strike in Arizona, July 18, 2009

July 18, 2009 · NWS PSR · 1 event in 1 county or zone

Strong thunderstorms were reported in parts of Mesa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms were reported in parts of Mesa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 18, 9:50 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 18, 9:50 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST SAT JUL 18 2009

.SYNOPSIS...
THE CENTER OF STRONG HIGH PRESSURE ALOFT WILL REMAIN OVER OR NEAR
ARIZONA DURING THE NEXT COUPLE OF DAYS...ENABLING TEMPERATURES TO
CLIMB TO NEAR-RECORD LEVELS THIS WEEKEND. THE HIGH PRESSURE AREA
WILL WEAKEN SLIGHTLY NEXT WEEK...BUT REMAIN OVER THE SOUTHWEST
UNITED STATES...SO EXPECT A CONTINUATION OF ABOVE NORMAL
TEMPERATURES. THERE WILL BE A LINGERING SLIGHT CHANCE OF MAINLY LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS THIS WEEKEND INTO NEXT
WEEK...MAINLY OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.

&&
.DISCUSSION...
NON-EXISTENT CAPE AND PALTRY P-WATER (.85IN) PER THE 00Z PSR
SOUNDING SUCCESSFULLY FIRED OFF STORMS OVER THE DESERTS LATE THIS
AFTERNOON AND EVENING. TOTALLY ODD...BUT NOT UNEXPECTED.

REVIEWING IR/VIS SATELLITE...A STORM COMPLEX FORMED ALONG THE
INTERNATIONAL BORDER SOUTH OF AJO AROUND 21Z...WITH VERY STRONG
OUTFLOW WINDS AND STORM PROPAGATION THAT EXPANDED WEST TO YUMA AND
NORTH TO GILA BEND/MARICOPA. THE OUTFLOW TRIGGERED ADDITIONAL
STORMS...A FEW SEVERE NEAR CASA GRANDE AND SUPERIOR THAT LOFTED A
DENSE CLOUD OF DUST. DUST STORM WARNINGS WERE ISSUED FOR THE YUMA
AREA (YUMA ASOS RECORDED 47KT WIND GUSTS-1/4 MILE VIS IN DUST). A
DUST STORM WARNING WAS ALSO ISSUED FOR THE PHOENIX AREA. THE GUSTY
OUTFLOW ACROSS PINAL COUNTY RANGED FROM 20 TO 30 MPH AND PUSHED THE
DENSE DUST INTO THE PHOENIX METROPOLITAN AREA AND LOWERED VISIBILITY
TO LESS THAN 1/4 MILE AT MANY LOCATIONS...INCLUDING SKY HARBOR
AIRPORT.

COMPLEX BOUNDARY INTERACTIONS HAVE CONTINUED TO GENERATE STORMS...
MAINLY OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF PHOENIX THIS
EVENING...WITH ISOLATED SHOWERS AND THUNDERSTORMS SLOWLY MOVING INTO
THE LOWER DESERTS ELEVATIONS. CURRENT CLOUD TOP COOLING (AROUND
-60C) WITH STORMS NEAR APACHE JUNCTION/OVER SOUTHERN GILA COUNTY
SUPPORTING STRONGER EASTERLY OUTFLOW WINDS WITH GUSTS UP TO 40 MPH.

SHORT TERM FORECAST GRIDS WERE UPDATED TO REFLECT THE CURRENT
RADAR/SATELLITE/OBSERVATIONAL TRENDS. NO OTHER CHANGES MADE AT THIS
TIME. PREVIOUS DISCUSSION STILL APPLIES.

PREVIOUS DISCUSSION FROM 256 PM...
CLOSER TO THE GREATER PHOENIX AREA...STORMS OVER THE HIGHER TERRAIN
OF SOUTHERN GILA COUNTY ZONE 24 AND NORTHWEST PINAL ZONE 28 ARE SLOW
TO GET GOING DUE TO DEBRIS CLOUDS OVER THE AREA. BUT NEVERTHELESS...
THERE REMAINS A 30% CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON AND EVENING HOURS. STEERING FLOW BETWEEN 700-400MB REMAINS
EASTERLY...SO ONCE WE GET STORMS GOING OVER THE HIGHER TERRAIN TO
THE EAST...COLLIDING OUTFLOW BOUNDARIES ARE ONCE AGAIN POSSIBLE OVER
THE GREATER PHOENIX AREA - IN OTHER WORDS...STRONG GUSTY WINDS WITH
AREAS OF BLOWING DUST. HOWEVER...THE NECESSARY MOISTURE TO GET
PHOENIX-CENTRIC STORMS REMAINS PRETTY WEAK...WITH ESTIMATED MEAN
LAYER MIXING RATIOS AT ONLY ABOUT 8-9 G/KG AND SURFACE DEW POINTS
NEAR 50. SO...10 POPS FOR ZONE 23 LOOK GOOD STILL...WITH AREAS OF
BLOWING DUST MUCH MORE LIKELY.

SUN...SHORT-WAVE TROUGH MOVING THROUGH SOUTHERN CANADA WILL SHUNT
THE ANTICYCLONE SOUTH INTO EASTERN AZ...RESULTING IN MORE OF A
RETURN FLOW ACROSS THE CWA. GFS/ECMWF AT ODDS AS TO WHERE THE
AFTERNOON THUNDERSTORMS WILL BE CONCENTRATED. SEEMS THAT THE MOST
LIKELY SCENARIO WOULD BE ACROSS THE HIGHER TERRAIN ALONG THE
MOGOLLON RIM AND SE AZ...WITH LITTLE ADVECTION INTO THE LOWER
DESERTS. CONSEQUENTLY...POP GRID WILL BE STRONGLY CLIMO-BASED.
ALTHOUGH THICKNESSES DROP OFF A LITTLE BIT...TEMPS BELOW 800 MB
REMAIN QUITE WARM AND WILL BE RUN WITH MAXES ABOVE THE LATEST
GUIDANCE...AROUND 115 DEGREES IN PHOENIX.

EXTENDED...GFS/ECMWF IN AGREEMENT THAT SOME WEAKENING OF THE RIDGE
IS EXPECTED...THOUGH THEY DIVERGE WITH RESPECT ITS OVERALL STRENGTH.
ECMWF CONTINUES TO EXHIBIT ITS TYPICAL BIAS...INDICATING MOISTURE
WILL GRADUALLY WORK ITS WAY BACK INTO THE REGION AS THE HIGH BREAKS
DOWN...WHICH IS CERTAINLY A REASONABLE POSSIBILITY. OFFICIAL
FORECAST IS GENERALLY ON THE DRY SIDE WITH A SOUTHWESTERLY FLOW
FAVORING THE HIGHER TERRAIN EAST OF PHOENIX. CONFIDENCE IS HIGH THAT
TEMPERATURES WILL LIKELY REMAIN WELL ABOVE AVERAGE AT LEAST THROUGH
MIDWEEK. MODELS HINTING AT A RETURN TO EASTERLY FLOW BY LATE NEXT
WEEK...WHICH WOULD MEAN HIGHER RAIN CHANCES AND COOLER TEMPERATURES.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...ISOLATED STORMS EAST
KPHX/KIWA EXPECTED TO PERSIST UNTIL AROUND 08Z...WITH GUSTY OUTFLOW
GENERALLY GUSTING TO AROUND 30KT AT KIWA...LESS AT KPHX. NOT OUT OF
THE QUESTION TO HAVE STORMS CLOSE TO THE AIRPORTS...BUT CONFIDENCE
IS LOW TO INTRODUCE INTO TAFS AT THIS TIME. MID UPPER LEVEL DEBRIS
CLOUDS AND LIGHT EASTERLY WINDS UNTIL AROUND 15Z SUNDAY...WINDS
BECOMING WESTERLY IN THE AFTERNOON AFTER 18Z.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SOME MID AND HIGH CLOUDS OVERNIGHT INTO SUNDAY MORNING. SURFACE
WINDS BECOME MORE SOUTHERLY ACROSS SOUTHEAST CALIFORNIA AND ALONG
THE LOWER COLORADO RIVER VALLEY...INCREASING BY 14Z SUNDAY WITH
GUSTS UP TO 25 KTS AT KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
...MONDAY THROUGH WEDNESDAY...
MONSOON MOISTURE AND RELATIVE HUMIDITIES ARE EXPECTED TO INCREASE
THIS PERIOD. NORMAL DAYTIME WIND REGIME CAN BE EXPECTED...EXCEPT
GUSTY SHIFTING THUNDERSTORM WINDS MAINLY OVER FIRE WEATHER ZONE 133
AND 132.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST SUNDAY FOR
     AZZ020>023-025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SUNDAY FOR
     CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/WANEK/HIRSCH
AVIATION...MEYERS
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Jul 18, 5:46 AM MST, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
546 AM MST SAT JUL 18 2009

AZZ021>023-026>028-191230-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
546 AM MST SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY SOUTH
AND EAST OF PHOENIX. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND
BLOWING DUST.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. IT WOULD BE WISE TO
COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING
WHEN THE SUN AND HEAT ARE LESS INTENSE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW
DAYS.

THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SUNDAY. TEMPERATURES
MAY APPROACH RECORD LEVELS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031>033-191230-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
546 AM MST SAT JUL 18 2009 /546 AM PDT SAT JUL 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND
BLOWING DUST.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. IT WOULD BE WISE TO
COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING
WHEN THE SUN AND HEAT ARE LESS INTENSE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW
DAYS.

THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SUNDAY. TEMPERATURES
MAY APPROACH RECORD LEVELS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-191230-
JOSHUA TREE NATIONAL PARK-
546 AM PDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH AND
BLOWING DUST.

ABOVE NORMAL TEMPERATURES ARE EXPECTED. IT WOULD BE WISE TO COMPLETE
AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING WHEN THE
SUN AND HEAT ARE LESS INTENSE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW
DAYS.

THE HOT CONDITIONS WILL PERSIST THROUGH SUNDAY WITH TEMPERATURES
APPROACHING RECORD LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-191230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
546 AM MST SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...OCCASIONAL LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH.

ABOVE NORMAL TEMPERATURES ARE ALSO EXPECTED. IT WOULD BE WISE TO
COMPLETE AS MUCH OUTDOOR ACTIVITY AS POSSIBLE IN THE EARLY MORNING
WHEN THE SUN AND HEAT ARE LESS INTENSE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR THUNDERSTORMS WILL DECREASE OVER THE NEXT FEW
DAYS.

THE HOT CONDITIONS WILL PERSIST THROUGH SUNDAY WITH TEMPERATURES
APPROACHING RECORD LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Jul 18, 4:44 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
444 PM MST SAT JUL 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 NW YUMA               32.69N 114.64W
07/18/2009                   YUMA               AZ   TRAINED SPOTTER

            LARGE TREE FELL ON HOUSE NEAR INTERSECTION OF S AVENUE B
            AND W 16TH ST.

&&

JROGERS
Local storm report, Jul 18, 5:53 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
553 PM MST SAT JUL 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             8 N CASA GRANDE         33.01N 111.74W
07/18/2009  E0.25 INCH       PINAL              AZ   TRAINED SPOTTER

0537 PM     TSTM WND GST     4 NE CASA GRANDE        32.94N 111.69W
07/18/2009  E65 MPH          PINAL              AZ   TRAINED SPOTTER

            TWO POWER POLES DOWN NORTH OF INTERSECTION OF MCCARTNEY
            AND COX RDS.

&&

JROGERS
Local storm report, Jul 18, 6:58 PM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
658 PM MST SAT JUL 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     DUST STORM       5 N GUADALUPE           33.44N 111.95W
07/18/2009                   MARICOPA           AZ   NWS EMPLOYEE

            VISIBILITY UNDER ONE QUARTER OF A MILE AT WFO PHOENIX.

&&

JROGERS
Local storm report, Jul 18, 7:14 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
714 PM MST SAT JUL 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     DUST STORM       5 NNW GUADALUPE         33.43N 112.00W
07/18/2009                   MARICOPA           AZ   ASOS

            KPHX ASOS REPORTED ONE QUARTER MILE VISIBILITY IN DUST
            STORM.

&&

JROGERS

The radar

The Phoenix radar (KIWA), 12 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Maricopa

When
July 18, 10:40 PM MST
Where
Maricopa County, 5 mi SE of Mesa
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
33.369, -111.759

Mobile home fire likely due to power lines downed by nearby thunderstorms.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174528.